Alert archive / Arkansas / Tornado Warnings in 2006

Tornado Warning 95, NWS Memphis, TN

September 17, 2006Craighead County, Arkansas

NWS Memphis, TN issued this tornado warning at Sep 17, 2006, 7:44 PM CDT for Craighead County, Arkansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2006, 7:44 PM CDT (00:44 UTC)
Expired
Sep 17, 2006, 8:02 PM CDT
In force
18 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Craighead County, AR

The radar

The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 180044
TORMEG
ARC031-180115-
/O.NEW.KMEG.TO.W.0095.060918T0044Z-060918T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT SUN SEP 17 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  THIS INCLUDES THE CITIES OF...MONETTE...LAKE CITY...JONESBORO...
  BROOKLAND...BAY

* UNTIL 815 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR BROOKLAND...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK OAK.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3585 9074 3571 9061 3583 9029 3599 9031
      3596 9059

$$
1 follow-up statement
000 
WWUS54 KMEG 180102
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CDT SUN SEP 17 2006

ARC031-180112-
/O.CAN.KMEG.TO.W.0095.000000T0000Z-060918T0115Z/
CRAIGHEAD AR-
802 PM CDT SUN SEP 17 2006

...THE TORNADO WARNING FOR CRAIGHEAD COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE STORM WHICH
PROMPTED THE TORNADO WARNING IS NO LONGER A SEVERE WEATHER THREAT TO
THE WARNED AREA.

LAT...LON 3585 9074 3571 9061 3583 9029 3599 9031
      3596 9059

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 17, 3:12 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 17, 3:12 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT SUN SEP 17 2006

.DISCUSSION...19Z SURFACE ANALYSIS PLACES 1020 MB HIGH PRESSURE
ALONG THE MID ATLANTIC STATES AND A COLD FRONT EXTENDING FROM
MINNESOTA/WISCONSIN BACK THROUGH THE MIDDLE MISSISSIPPI VALLEY AND
SOUTHERN PLAINS. 12Z UPPER AIR PLOTS THIS MORNING SHOWED A RATHER
LARGE 850 MB MOISTURE GRADIENT BETWEEN BNA/LZK...BUT MOISTURE HAS
QUICKLY INCREASED IN THE LOW LEVELS AS UPPER LEVEL TROUGH AND
SURFACE REFLECTION INCHES CLOSER TO THE MID SOUTH. MAIN CONCERNS
THIS FORECAST PACKAGE IS CONVECTIVE CHANCES TONIGHT THROUGH MONDAY
NIGHT AND PRECIPITATION CHANCES TOWARDS NEXT WEEKEND.

TONIGHT THROUGH WEDNESDAY...SURFACE COLD FRONT WILL CONTINUE TO
APPROACH THE MID SOUTH TONIGHT...REACHING THE MISSISSIPPI RIVER BY
DAYBREAK MONDAY MORNING. MEANWHILE...NUMEROUS OUTFLOW BOUNDARIES AND
DAYTIME INSTABILITY HAVE FED ONGOING CONVECTIVE ACTIVITY ACROSS THE
MID SOUTH. LOW/MID LEVEL MOISTURE HAS QUICKLY INCREASED THIS
AFTERNOON AS THE TROPICAL REMNANTS FROM THE PACIFIC BEEN ABSORBED
INTO SOUTHWEST FLOW ALOFT AND A 35KT 850 MB LOW LEVEL JET ENTERS
WESTERN SECTIONS OF THE LOWER MISSISSIPPI VALLEY. THERE IS STILL
SOME DISAGREEMENT BETWEEN THE WRF/GFS WITH REGARDS TO TIMING. THE
WRF FAVORS A SLOWER FRONTAL PASSAGE AS DEPICTED IN THE LAST FEW
MODEL RUNS. MEANWHILE THE GFS HAS BEEN MUCH QUICKER AND A BIT
INCONSISTENT TIMING THE FRONT THROUGH THE FORECAST AREA. AS THE
SURFACE LOW ACROSS THE UPPER MIDWEST CONTINUES TO OCCLUDE...THINK
THAT A SLOWER GFS SOLUTION WITH THE FRONTAL PASSAGE IS BEST SOLUTION.

MODEL CONVECTIVE PARAMETERS PRODUCE MUCAPES DECREASING TO AROUND
1300 J/KG BY MONDAY MORNING WITH LI/S AROUND -3...AND 700 MB
DEWPOINT DEPRESSIONS APPROACHING 15C UPSTREAM. FAVORABLE NEARLY
UNIDIRECTIONAL WINDS ALOFT WOULD SUGGEST DEVELOPMENT OF
MULTICELLULAR LINE SEGMENTS. HOWEVER...DESPITE DECENT WIND PROFILES
WITH THE COLD FRONT...WEAK 700-500 MB LAYER MID LEVEL LAPSE RATES
AROUND 6 C/KM...A 50KT LOW LEVEL JET CONTINUING TO MOVE NORTHEAST OF
THE REGION...AND LIMITED SURFACE BASED INSTABILITY DUE TO THE
EXTENSIVE CLOUD COVER...THINK SEVERE THUNDERSTORM POTENTIAL OVERALL
WILL REMAIN ISOLATED AT BEST WITH POSSIBLY A DAMAGING WIND GUST.
PRECIPITABLE WATER VALUES WILL REMAIN HIGH AROUND 2 INCHES WITH
K-INDICIES AROUND 36 AND WILL MENTION HEAVY RAINFALL POTENTIAL AFTER
MIDNIGHT AND FOR MONDAY MORNING ACROSS PORTIONS OF THE MID SOUTH.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT MONDAY NIGHT BRINGING
DRY WEATHER BUT BELOW NORMAL TEMPERATURES TO THE REGION UNTIL
ANOTHER SYSTEM APPROACHES BY NEXT WEEKEND.

.LONG RANGE...(THURSDAY THROUGH SUNDAY)...LONG RANGE MODELS FEATURE
A LONGWAVE TROUGH MOVING ACROSS THE REGION AT THE START OF THE
PERIOD AND FLOW TRANSITIONING BACK TO ZONAL FLOW ALOFT BY THE END OF
THE PERIOD. THE 00Z/06Z OPERATIONAL GFS SOLUTIONS BRING THE TROUGH
THROUGH THE AREA NEGATIVELY TILTED WHICH THE MAJORITY OF THE GFS
ENSEMBLE MEMBERS AND THE 00Z ECMWF DO NOT SUPPORT. NONETHELESS...A
COLD FRONT WILL MOVE THROUGH THE MID SOUTH ON SATURDAY WITH HIGH
PRESSURE BUILDING BACK IN ON SUNDAY. A WARM FRONT/SHORTWAVE EMBEDDED
WITHIN SOUTHWEST FLOW ALOFT WILL PASS THROUGH THE FORECAST AREA THE
LATTER HALF OF THURSDAY...AND HELD OFF ON INTRODUCING CHANCE POPS
UNTIL FRIDAY WITH THE APPROACH OF THE NEXT COLD FRONT.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 17, 4:59 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SUN SEP 17 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
459 PM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...FAR WEST TENNESSEE...AND
NORTHWEST MISSISSIPPI THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS
WILL CONTINUE ALONG AND AHEAD OF A COLD FRONT ENTERING THE LOWER
MISSISSIPPI VALLEY. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER THREAT. HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF THE MID SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE MID SOUTH ON MONDAY AND EXIT THE
REGION MONDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH A
THUNDERSTORM OR TWO POSSIBLY BECOMING SEVERE ALONG THE COLD FRONT.
DAMAGING WINDS WILL BE THE MAIN CONCERNS ALONG WITH HEAVY RAINFALL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:15 PM CDTSevere Thunderstorm WarningMEGSt. Francis30 min
Sep 17, 8:36 PM CDTSevere Thunderstorm WarningMEGPoinsett24 min

Nearby

Tornado Warnings in Arkansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.